Advertisement

A boundary monotonicity inequality for variationally biharmonic maps and applications to regularity theory

  • Serdar Altuntas
Article

Abstract

We derive a boundary monotonicity formula for a class of biharmonic maps with Dirichlet boundary conditions. A monotonicity formula is crucial in the theory of partial regularity in supercritical dimensions. As a consequence of such a boundary monotonicity formula, one is able to show partial regularity for variationally biharmonic maps and full boundary regularity for minimizing biharmonic maps.

Keywords

Biharmonic maps Boundary monotonicity inequality Regularity 

Notes

Acknowledgements

I would like to thank Prof. Dr. Christoph Scheven for his much helpful advice.

References

  1. 1.
    Altuntas, S.: Derivation of a boundary monotonicity inequality for variationally biharmonic maps (download under https://arxiv.org/pdf/1711.03348.pdf) (2017)
  2. 2.
    Angelsberg, G.: A monotonicity formula for stationary biharmonic maps. Math. Z. 252, 287–293 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bethuel, F.: On the singular set of stationary harmonic maps. Manuscr. Math. 78, 417–443 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chang, S.-Y.A., Wang, L., Yang, P.: A regularity theory for biharmonic maps. Comm. Pure Appl. Math. 52, 1113–1137 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Evans, L.C.: Partial regularity for stationary harmonic maps into spheres. Arch. Rational Mech. Anal. 116, 101–113 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gong, H., Lamm, T., Wang, C.: Boundary regularity of stationary biharmonic maps. Calc. Var. 45, 165–191 (2012)CrossRefzbMATHGoogle Scholar
  7. 7.
    Große-Brauckmann, K.: Interior and boundary monotonicity formulas for stationary harmonic maps. Manuscr. Math. 77, 89–95 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hélein, F.: Régularité des applications faiblement harmoniques entre une surface et une variété riemannienne. C. R. Acad. Sci. Paris Sér. I Math. 312(8), 591–596 (1991)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Hong, M.-C., Wang, C.: Regularity and relaxed problems of minimizing biharmonic maps into spheres. Calc. Var. Partial Differ. Equ. 23(4), 425–450 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Mazowiecka, K.E.: Singularities of harmonic and biharmonic maps into compact manifolds, PhD Dissertation (2017)Google Scholar
  11. 11.
    Morrey Jr., C.B.: The problem of Plateau on a Riemannian manifold. Ann. Math. 49, 807–951 (1948)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Moser, R.: A variational problem pertaining to biharmonic maps. Commun. Partial Differ. Equ. 33(9), 1654–1689 (2008). https://doi.org/10.1080/03605300802224698
  13. 13.
    Moser, R.: Partial Regularity for Harmonic Maps and Related Problems. World Scientific Publishing, Hackensack, NJ (2005)CrossRefzbMATHGoogle Scholar
  14. 14.
    Nirenberg, L.: On elliptic partial differential equations. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze 13(2), 115–162 (1959). Série 3MathSciNetzbMATHGoogle Scholar
  15. 15.
    Scheven, C.: Dimension reduction for the singular set of biharmonic maps. Adv. Calc. Var 1, 53–91 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Scheven, C.: Variationally harmonic maps with general boundary conditions: boundary regularity. Calc. Var 25(4), 409–429 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schoen, R., Uhlenbeck, K.: A regularity theory of harmonic maps. J. Differ. Geom. 17, 307–335 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Schoen, R., Uhlenbeck, K.: Boundary regularity and the dirichlet problem for harmonic maps. J. Differ. Geom. 18, 253–268 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Simon, L.: Theorems on regularity and singularity of energy minimizing maps. ETH Lecture Notes, Birkhäuser, Zürich (1996)Google Scholar
  20. 20.
    Rivière, T.: Everywhere discontinuous harmonic maps into spheres. Acta Math. 175, 197–226 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Wang, C.: Stationary biharmonic maps from \(\mathbb{R}^{m}\) into a Riemannian manifold. Math. Z. 247(1), 65–87 (2004)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversität Duisburg-EssenEssenGermany

Personalised recommendations